Tohoku J. Exp. Med., 2021 August, 254(4)
Fulminant Type 1 Diabetes Mellitus Developed about Half a Year after Discontinuation of Immune Checkpoint Inhibitor Combination Therapy with Nivolumab and Ipilimumab: A Case Report
Kazuma Yaura,1 Kanako Sakurai,1 Satsuki Niitsuma,1 Ryota Sato,1 Kazuhiro Takahashi2 and Zenei Arihara1
1Department of Endocrinology and Metabolism, National Hospital Organization Sendai Medical Center, Sendai, Miyagi, Japan
2Department of Endocrinology and Applied Medical Science, Tohoku University Graduate School of Medicine, Sendai, Miyagi, Japan
The cytotoxic T-lymphocyte antigen-4 and programmed cell death 1 pathways are novel therapeutic targets in immune checkpoint inhibitor (ICI) therapy for cancer. However, they may cause endocrine-related adverse events, including hypophysitis, autoimmune thyroiditis and type 1 diabetes mellitus (DM). Moreover, delayed immune-related adverse events (irAEs) after discontinuation of ICI therapy have been reported. Here we report a 60-year-old female patient with advanced renal cell carcinoma with brain metastasis who was treated with nivolumab, ipilimumab and prednisolone. At the 3rd course of combination therapy, the administration was discontinued due to the onset of colitis and the dosage of prednisolone was increased. About half a year after discontinuation, she was admitted to the hospital with general malaise, hyperglycemia (330 mg/dL) and diabetic ketoacidosis. Glycated hemoglobin level was 6.5%. Islet-related autoantibodies were negative. The glucagon tolerance test showed complete depletion of insulin. Therefore, we diagnosed fulminant type 1 DM and treated with multiple daily injections of insulin. The onset of type 1 DM was rapid in many cases treated with combination therapy of ICIs. The present case is a rare case in which fulminant type 1 DM developed about half a year after discontinuation of nivolumab and ipilimumab. The literature shows two cases of type 1 DM occurring 4 months after discontinuation of ICI therapy by nivolumab or atezolizumab. The present case indicates that regular monitoring is mandatory for fulminant type 1 DM and other delayed irAEs after discontinuation of ICI therapy even under the low-dose prednisolone treatment.
Key words —— diabetic ketoacidosis; fulminant type 1 diabetes mellitus; immune checkpoint inhibitor; ipilimumab; nivolumab
© 2021 Tohoku University Medical Press
Tohoku J. Exp. Med., 2021, 254, 253-256
Correspondence: Kazuma Yaura, M.D., Department of Endocrinology and Metabolism, National Hospital Organization Sendai Medical Center, 2-11-12 Miyagino, Miyagino-ku, Sendai, Miyagi 983-8520, Japan.